Medications Increase Risk Of Bone Fractures In September, the Food and Drug Administration(FDA) published a safety announcement about the type 2 diabetes drugs Invokana and Invokamet (canagliflozin), advising doctors and patients that these medications have been shown to increase the risk of bone fractures.
The FDA found a new safety announcement necessary because bone fractures have been seen as early as 12 weeks after the patient started taking Invokana, according to the safety announcement. Canagliflozin has also been linked to decreases in bone mineral density of the hip and lower spine.
Invokana and Invokamet labels already contained information about bone-fracture risk in the adverse reactions section. The FDA updated the information under the Warnings and Precautions section of the label after recent clinical trials confirmed the increased risk of fractures.
A clinical trial in elderly patients found that those who had taken canagliflozin for more than two years had reduced bone mineral density in their hips and lower spines. That information was added to the adverse reactions section of the drug’s label.
The FDA advises health care professionals to consider the factors that may contribute to a patient’s fracture risk prior to prescribing canagliflozin, and patients should tell their doctors of any factors that may increase their risk for bone fractures. But the FDA reminds patients that they should not stop or change any diabetes medicine without first discussing their concerns with a health care professional.
These medications are used, in conjunction with diet and exercise
Invokana received FDA approval in 2013. It was the first drug in the new sodium-glucose co-transporter 2 (SGLT-2) inhibitor class of type 2 diabetes medications. In 2014, the FDA approved Invokamet, a combination drug containing canagliflozin and metformin. These medications are used, in conjunction with diet and exercise, to help control blood sugar in adults with type 2 diabetes.
If blood-sugar level is not adequately controlled, the patient can suffer a variety of serious health consequences including blindness, nerve and kidney damage, and heart disease.
This is the second safety warning Invokana has received this year. In May, the FDA issued a safety warning that Invokana could cause ketoacidosis, a dangerous condition in which toxic acids accumulate in the blood, Drugwatch.com reports. If not treated quickly enough, ketoacidosis can be fatal.
The FDA announcement said the agency is continuing to evaluate the risk of bone fractures with other drugs in the SGLT-2 inhibitor class, including Farxiga and Xigduo (dapagliflozin), and Jardiance, Glyxambi, and Synjardy (empaglifozin) to determine if additional label changes or studies are needed.